Alert archive / Colorado / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 233, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 6, 2005, 5:21 PM MDT for Kit Carson County, Colorado. It was in force for 76 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 6, 2005, 5:21 PM MDT (23:21 UTC)
- Expired
- Jul 6, 2005, 6:37 PM MDT
- In force
- 76 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Kit Carson County, CO
The radar
The Goodland radar (KGLD), 100 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 6, 5:47 PM MDT | HAIL 1.75 | 18 N Flagler, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 26 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 11.4 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 83 J/kg
- Mixed-layer CIN
- -471 J/kg
- Mixed-layer LCL
- 1813 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGLD 062322 SVRGLD COC063-070045- /O.NEW.KGLD.SV.W.0233.050706T2321Z-050707T0045Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 521 PM MDT WED JUL 6 2005 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... KIT CARSON COUNTY IN EAST CENTRAL COLORADO * UNTIL 645 PM MDT * AT 516 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 21 MILES NORTHWEST OF FLAGLER...MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... FLAGLER AROUND 550 PM MDT... SEIBERT AROUND 620 PM MDT... VONA AROUND 635 PM MDT... THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 399 AND 429 IN COLORADO. A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN OBSERVED OR INDICATED BY RADAR. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN GOODLAND. LAT...LON 3956 10316 3932 10315 3903 10240 3957 10245 $$ MCGUIRE
2 follow-up statements
000 WWUS53 KGLD 062358 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 557 PM MDT WED JUL 6 2005 COC063-070045- /O.CON.KGLD.SV.W.0233.000000T0000Z-050707T0045Z/ KIT CARSON CO- 557 PM MDT WED JUL 6 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 645 PM MDT FOR KIT CARSON COUNTY... AT 554 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 17 MILES NORTH OF FLAGLER...MOVING EAST AT 15 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL NORTHERN KIT CARSON COUNTY... THIS STORM HAS A HISTORY OF PRODUCING DAMAGING HAIL. AT 547 PM MDT...STORM SPOTTERS REPORTED GOLF BALL SIZE HAIL 18 MILES NORTH OF FLAGLER. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT WEDNESDAY EVENING FOR EAST CENTRAL COLORADO. LAT...LON 3956 10316 3932 10315 3903 10240 3957 10245 $$ MCGUIRE
000 WWUS53 KGLD 070037 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 636 PM MDT WED JUL 6 2005 COC063-070046- /O.CAN.KGLD.SV.W.0233.000000T0000Z-050707T0045Z/ KIT CARSON CO- 636 PM MDT WED JUL 6 2005 ...THE SEVERE THUNDERSTORM WARNING FOR KIT CARSON COUNTY IS CANCELLED... HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WILL STILL BE POSSIBLE ACROSS NORTHERN KIT CARSON COUNTY AS THE THUNDERSTORM CONTINUES TO WEAKEN. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT WEDNESDAY EVENING FOR EAST CENTRAL COLORADO. LAT...LON 3956 10316 3932 10315 3903 10240 3957 10245 $$ MCGUIRE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 2:12 PM MDT, 3 hours 9 minutes earlier.
Area forecast discussion, Jul 6, 2:12 PM MDT, 3 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 212 PM MDT WED JUL 6 2005 .DISCUSSION...MAIN PROBLEM IN THE SHORT TERM IS FORECASTING THE AMOUNT OF CONVECTION THAT WILL MOVE ACROSS THE WESTERN COUNTIES THIS EVENING AND TOMORROW EVENING. UPPER LEVEL SUPPORT IS TRENDING WEAKER WITH EACH DAY AS A RIDGE IN THE FOUR CORNERS BUILDS ONTO THE HIGH PLAINS. RESIDUAL MOISTURE ON THE ELEVATED TERRAIN OF COLORADO...HOWEVER...WILL BE SUFFICIENT TO INITIATE THUNDERSTORMS TODAY...WHICH WILL THEN PROPAGATE INTO AN INSTABILITY AXIS NEAR THE KANSAS AND COLORADO BORDER...MAINLY SOUTH OF INTERSTATE 70. BEST CHANCE FOR RAIN WILL BE CHEYENNE COUNTY COLORADO. IN SPITE OF WEAKENING UPPPER LEVEL FLOW...STRONG DIRECTIONAL SHEAR AND STEEP LAPSE RATES WILL ALLOW SOME STORMS TO BECOME SEVERE THROUGH LATE EVENING. ELSEWHERE...CANNOT RULE OUT A STORM OR TWO FORMING IN SOUTHEAST WYOMING AND MOVING INTO OUR NORTHWESTERN COUNTIES LATE...BUT WILL KEEP ONLY SLIGHT POPS GOING IN THE NORTH OVER TO HIGHWAY 25...WITH NO WEATHER EXPECTED FARTHER SOUTH AND EAST. LOW TEMPERATURES POSE A PROBLEM...GIVEN SPREADS FROM 47 AT BURLINGTON TO 65 AT HILL CITY OBSERVED WEDNESDAY MORNING. MODELS HAVE BEEN CONSISTENTLY TOO MOIST IN THE BOUNDARY LAYER...AND WITHOUT A STRONG LOW LEVEL JET IN PLACE...WILL GO SLIGHTLY BELOW GUIDANCE. BEGINNING THURSDAY...THE WEATHER PATTERN WILL TAKE ON A SLIGHTLY DIFFERENT LOOK...FEATURING SOUTHEASTERLY SURFACE FLOW CAPPED BY A STRONG UPPER LEVEL RIDGE AND WEAK FLOW ALOFT. AFTERNOON AND EVENING THUNDERSTORMS WILL BE LARGELY DRIVEN BY BOUDNARY LAYER MOISTURE AND TERRAIN. FORECAST SOUNDINGS FOR THURSDAY ARE NEARLY TOO DRY AND STABLE TO ALLOW CONVECTIVE INITIATION...SO HAVE CUT BACK THE 20 POPS TO JUST A SLIVER OF THE COLORADO COUNTIES. ABUNDANT SUNSHINE AND RISING THICKNESSES WILL ALLOW TEMPERATURES TO WARM INTO THE LOWER AND MIDDLE 90S FOR SEVERAL DAYS...ALTHOUGH THE REGION WILL TECHNICALLY REMAIN ON THE COOL SIDE OF A COLD FRONT STALLED OVER TEXAS AND EASTERN NEW MEXICO. THE PATTERN WILL BE SLOW TO CHANGE BECAUSE OF A WEAK REX BLOCK OVER THE NORTHEAST U.S. WHICH WILL MAINTAIN SURFACE HIGH PRESSURE OVER THE MISSISSIPPI VALLEY. THIS...COMBINED WITH A LEE TROF IN THE NORTHERN PLAINS...WILL CREATE AN EXTENDED PERIOD OF BREEZY SOUTHEASTERLY WINDS IN THE AFTERNOON AND EVENING. THE SLIGHT UPSLOPE COMPONENT AND RELATIVELY MOIST SOURCE REGION WILL KEEP TEMPERATURES FROM GETTING TOO HOT. GFS FORECAST SOUNDINGS INIDCATE DEEPENING MOISTURE OVER THE WEEKEND WHICH CAN ALSO BE TRACED BACK TO A PLUME OF 850MB MOISTURE MOVING OUT OF THE WESTERN GULF OF MEXICO. THIS WILL INCREASE THE LIKELIHOOD OF THUNDESTORMS FORMING IN COLORADO SATURDAY AND SUNDAY AFTERNOON...WHICH WOULD THEN MOVE INTO THE INSTABILITY AXIS/LOW LEVEL JET OVER NORTHWEST KANSAS AND SOUTHWEST NEBRASKA AT NIGHT. HAVE INCLUDED SLIGHT CHANCE POPS FOR NOW...AND MAY SEE THESE GO UP SLIGHTLY IF MODELS SOLUTIONS REMAIN CONSISTENT. A STORM SYSTEM PULLING OUT OF THE NORTHERN ROCKIES MONDAY AND TUESDAY SHOULD CAUSE SOME VEERING AND DRYING OF THE FLOW OVER THE HIGH PLAINS...SO WILL KEEP THESE DAYS DRY. THEN A POTENTIALLY INTERESTING SITUATION AS REMNANTS OF HURRICANE DENNIS ARE FORECAST BY OPERATIONAL MODELS TO REACH OKLAHOMA AND SOUTHERN KANSAS BY THE MIDDLE OF NEXT WEEK. IT MAKES SOME SENSE THAT THE WEAK REX BLOCK WILL LIFT AND FILL OVER NEW ENGLAND...ALLOWING THE MORE DOMINANT CENTRAL U.S. RIDGE TO STEER DENNIS INTO OKLAHOMA. IT IS MUCH TOO EARLY TO REACT TO THESE SOLUTIONS...BUT THE SYSTEM COULD MEAN AT LEAST AN INCREASE IN CLOUD COVER AND COOLER TEMPERATURES BEGINNING WEDNESDAY. && .GLD WATCHES/WARNINGS/ADVISORIES... .KS...NONE. .NE...NONE. .CO...NONE. && BURKE
Hazardous weather outlook, Jul 6, 3:30 PM MDT, 1 hour 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 330 PM MDT WED JUL 6 2005 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-071200- CHEYENNE CO-CHEYENNE KS-DECATUR-DUNDY-GOVE-GRAHAM-GREELEY-HITCHCOCK- KIT CARSON-LOGAN-NORTON-RAWLINS-RED WILLOW-SHERIDAN-SHERMAN-THOMAS- WALLACE-WICHITA-YUMA- 330 PM MDT (430 PM CDT) WED JUL 6 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...THIS EVENING AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ALONG AND WEST OF A LINE FROM WRAY COLORADO TO GOODLAND AND LEOTI IN KANSAS. THE HIGHEST CHANCE FOR SEVERE WEATHER WILL BE IN CHEYENNE COUNTY COLORADO AND WESTERN KIT CARSON COUNTY. THUNDERSTORMS DEVELOPING BETWEEN LIMON AND AKRON WILL MOVE SLOWLY SOUTHEAST. SOME OF THE STORMS ARE EXPECTED TO BECOME SEVERE...PRODUCING DAMAGING HAIL UP TO GOLF BALL SIZE AND WINDS GREATER THAN 60 MPH. LOCALLY INTENSE RAINFALL MAY DEVELOP EARLY...BEFORE THE STORMS FORM INTO A LARGER CLUSTER AND BEGIN TO MOVE MORE RAPIDLY. LOW LYING AREAS WILL BE THE MOST SUSCEPTIBLE TO LOCALIZED FLOODING. A FEW STRAY STORMS MAY REACH FAR WESTERN KANSAS OR EXTREME SOUTHWEST NEBRASKA LATE THIS EVENING...CARRYING A SIMILAR THREAT FOR LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL...ALTHOUGH THE SEVERE WEATHER WILL BE MORE ISOLATED EAST OF THE COLORADO STATE LINE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY VERY LITTLE WILL CHANGE THURSDAY...AND ISOLATED THUNDERSTORMS ARE AGAIN EXPECTED TO FORM OVER EASTERN COLORADO. DAMAGING WINDS APPEAR TO BE THE PRIMARY THREAT...ALTHOUGH ONE INCH DIAMETER HAIL WILL ALSO BE POSSIBLE. AFTER A BREAK ON FRIDAY...SCATTERED THUNDERSTORMS ARE EXPECTED BOTH SATURDAY NIGHT AND SUNDAY NIGHT. AT THIS TIME THE ACTIVITY IS ANTICIPATED TO REMAIN BELOW SEVERE LIMITS...PRODUCING LOCAL DOWNPOURS AND CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING IN EASTERN COLORADO...AND POSSIBLY IN FAR WESTERN KANSAS. JRM/BURKE
In the hours before
Special weather statement, Jul 6, 1:13 PM MDT, 4 hours 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 113 PM MDT WED JUL 6 2005 COZ091-092-070300- CHEYENNE CO-KIT CARSON- 113 PM MDT WED JUL 6 2005 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR PORTIONS OF NORTHEAST COLORADO... THE NATIONAL WEATHER SERVICE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 612 FOR THE FOLLOWING COUNTIES. IN EASTERN COLORADO...KIT CARSON AND CHEYENNE. A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. JRM
Nearby
Severe Thunderstorm Warnings in Colorado, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.